Back to Ask the Diabetes Team Ask the Diabetes Team

From Cetinje, Serbia and Montenegro, Yugoslavia:

My son was born on September 27, 1998. As a baby, he suffered bronchitis for two years. Now, he is very fat, 44 kg (97 pounds). Recently, he had pneumonia and the doctor prescribed injections, seven units of Garamicin and four units of Longacet. During the treatment, he was screaming and scrambling. In fact, his three sisters and his mother tried to keep him on the bed. After the third injection, when we were on the way home, he suffered and sweated. We also noticed other symptoms like thirst, cravings for sweets and frequent urination.

We suspected diabetes so we asked the doctor to do some blood tests. Our son's blood sugar was 20 mmol/L [360 mg/dl]. He was immediately hospitalized, on July 18, 2005, and given insulin. During the night, they did another blood test and found his blood sugar was normal, 6.5 mmol/L [117 mg/dl]. As he was recuperating, the doctor prescribed diet of 1400 calories a day followed by adequate physical exercise. For the next 10 days, we kept reducing his dose of insulin by two or four units of both types of insulin. By July 28, he was not taking any insulin. Until August 23, his blood sugar varied before every meal and at night, from 4.1 to 5.9 mmol/L [74 to 106 mg/dl].

The doctors checked his A1c and it was 10.1, which means previous diabetes symptoms. We hope for his rehabilitation, but our doctors are skeptics saying that the disease would revive again requiring insulin treatment. They say that he has insulin reserves in his pancreas and after it’s spending, diabetes would arise again. According to their prediction estimations, it would happen in two or three months, at most with two or three years. They called this a honeymoon. Meanwhile, he lost 1.5 kg (three pounds) within 15 days.

What is your opinion and suggestions? As parents, we are ready to do everything or go anywhere if necessary for his sake and welfare. We are especially interested in new methods and treatments in combating this terrible disease.


I agree with your doctor regarding the honeymoon phase your son is facing over this period of time. The most common thing that happens to a child with recent onset of insulin-dependent diabetes is actually the honeymoon period. It means that the residual function of the cells producing insulin in the pancreas is sufficient to cover the glycemic fluctuations in your child's body. The honeymoon period is very different in each person. This situation usually lasts from few months to a couple of years, at best. It is uncommon for a child with insulin-dependent diabetes to stop needing all shots and it's not advisable to stop them even at a very low dosage of insulin. In literature, there has been described a long honeymoon period in a teen who exercised a lot during the week. I don't know if your child could still have his honeymoon period or not, but I think you should discuss this with your doctor and on how to assure him the best metabolic control.


Original posting 31 Aug 2005
Posted to Honeymoon


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.